I have a feeling that I have a specific OCD, but I'm not completely sure. I have a problem with obsessively drinking water. I've been drinking *at least* a gallon a day, constantly have my 32 oz. water bottle with me, and feel nervous when I don't have it with me. I don't really think I have a medical problem that would be causing me to be drinking so much. I've been drinking so much that it's been giving me headaches&nausea(symptoms of low sodium levels), and when I was in the ER (for other reasons) my sodium levels were low enough that they gave me IV fluids(but told me that it wasn't a big deal). I've also been really irritable which is another sign of hyponatremia. I know this can be dangerous because the depletion of electrolytes from the consumption can cause seizures and coma if I don't stop. I'm drinking enough that I'm urinating all the time and the urine is completely clear. I've been repetitively doing conversions to figure out exactly how much water I'm taking in, how often I'm urinating, etc. It's really troubling me but I'm worried about telling my pdoc (I also have bipolar d/o, bulimia, PTSD,DID and a personality disorder) because I don't want him to think I'm a hypochondriac. Any advice/suggestions would really be appreciated...
Yes well best thing to do is just to make sure is to have your doctor do a full exam and follow up tests. But in the meantime it would be essential to tell your psychiatrist. If you have bulimia this could be related (and potential part of it) as both can have the same cause. Polydipsia is a specific name for the compulsion to drink too much water to the point where it impacts on a person's health but depending on the cause the treatment can vary. If the cause is psychiatric then there are specific follow up procedures but only a psychiatrist would understand this in full but it would be essential to discuss this with them and have any doctor who noted what occurred discuss this with them.
There are medical conditions that can cause a person to "crave" excessive amounts of fluids. Look into Diabetes Insipidus. This is a true disorder. One of its main symptoms is extreme thirst. This disorder is not the same as the disease Diabetes. This is a problem that occurs in your kidneys with the hormone ADH. Water intoxication can be dangerous. You have experienced some of the usual symptoms like nausea, low sodium, headaches, and probably a lot of urinating. This is not related to any psychological issues. The good news is this is a treatable condition.
My mom is suffering throught the same thing. How do you treat it? I'm getting frustrated with my mom's therapist. Over the past 3 years, she's been in the hospital 5 times. The last time they sent her to a rehab for 2 weeks. What suggestions do you have for me. Please help.
Obviously this can be induced by psychotropic drugs especially combinations of them. I know tegretol for instance. You wrote about your problem of ocd but forgot to mention what drugs if any you were on
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.